Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 3:30 PM CDT for Clay County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2002, 3:30 PM CDT (20:30 UTC)
- Expired
- May 3, 2002, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Clay County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 032030 SVRBHM ALC027-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN EAST CENTRAL ALABAMA * UNTIL 400 PM CDT * AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINEVILLE...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT MAINLY THE EASTERN SECTIONS OF THE COUNTY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EAST CENTRAL CLAY COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3333 8593 3314 8567 3342 8568
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 3:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT FRI MAY 03 2002 FRONT HAS STALLED ALONG A LINE BETWEEN HSV AND BHM. IT WILL LIKLEY STAY IN THAT POSITION UNTIL LATE THIS EVENING WHEN A SHORT WAVE COMES ACROSS THE NORTH PART OF THE STATE AND STARTS TO MOVE THE FRONT SLOWLY TO THE SOUTH THROUGH THE NIGHT. ALL HEAVY RAIN TODAY HAS BEEN OVER THE TENNESSEE VALLEY. ADDITIONAL RAIN WILL OCCUR THROUGH THE NIGHT BUT NOT LIKELY TO TRAIN OVER AN AREA LIKE IT HAS BEEN DURING THE DAY. WILL NOT EXTEND THE FLAST FLOOD WATCH. WILL MENTION THE CHANGE FOR SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. WILL CONTINUE A CHANCE OF RAIN INTO SATURDAY. NO REAL CHANGES TO THE EXTENDED. HSV 062/074 060/081 +30 BHM 063/079 059/085 630 MGM 066/084 061/086 430 .BHM...NONE.
In the hours before
Local storm report, May 3, 12:41 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI MAY 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM GOOD HOPE AL 0.88 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. NICKEL SIZE
HAIL NEAR GOOD HOPE.
1158 AM CULLMAN AL 1.00 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. QUARTER SIZE
HAIL 8 MILES SOUTH OF
CULLMAN.
1225 PM SUSAN MOORE AL 0.75 IN HAIL
05/03/02 BLOUNT REPORTED BY BLOUNT COUNTY
EMA. DIME SIZE HAIL WEST
OF SUSAN MOORE.Special weather statement, May 3, 1:29 PM CDT, 2 hours 1 minute before
ALZ001>050-032100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT FRI MAY 03 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A NEARLY STATIONARY COLD FRONT EXTENDS ACROSS NORTHERN ALABAMA EARLY THIS AFTERNOON...FROM NEAR COLUMBUS MISSISSIPPI...TO CULLMAN TO NEAR GADSDEN. SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM AND FAIRLY UNSTABLE...WHILE COOLER...MORE STABLE CONDITIONS PERSIST ACROSS THE TENNESSEE VALLEY. THIS PATTERN WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN ALABAMA THROUGH THIS EVENING. HOWEVER...THE BEST CHANCE OF SEVERE WEATHER WILL REMAIN CONFINED TO AREAS ALONG AND JUST SOUTH OF THE STATIONARY FRONT...PRIMARILY DURING THE AFTERNOON HOURS. THIS INCLUDES AREAS FROM TUSCALOOSA AND BIRMINGHAM...EASTWARD THROUGH THE CLANTON...TALLADEGA...ROANOKE AND ANNISTON AREAS. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. ALONG AND NORTH OF THE FRONT...HEAVY RAINFALL HAS FALLEN THIS MORNING IN A BAND FROM MARION AND FRANKLIN COUNTIES...EASTWARD THROUGH WINSTON AND CULLMAN COUNTIES. ADDITIONAL LIGHTER RAINFALL WILL OCCUR OVER THESE AREAS...AND THROUGHOUT EXTREME NORTHERN ALABAMA TODAY AND EARLY TONIGHT. THE GROUND IS BECOMING SATURATED IN SOME OF THESE AREAS...AND LOCALIZED FLOODING WILL REMAIN A MODERATE THREAT THROUGH THE EARLY EVENING HOURS. FURTHER SOUTH...THUNDERSTORM ACTIVITY WILL BE LIMITED THIS AFTERNOON ACROSS THE SELMA...MONTGOMERY...AUBURN AND TROY AREAS DUE TO WARM TEMPERATURES ALOFT. WHILE A FEW STORMS MAY BE ABLE TO FORM LATER TODAY...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS ACROSS NORTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION...ESPECIALLY THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:45 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 40 min |
| May 3, 2:05 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 40 min |
| May 3, 2:50 AM CDT | Flash Flood Warning | BMX | Franklin | 4 hr |
| May 3, 3:33 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 42 min |
| May 3, 3:58 AM CDT | Flash Flood Warning | BMX | Lawrence, Marion, Winston | 3 hr |
| May 3, 4:19 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 41 min |
| May 3, 4:22 AM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| May 3, 4:30 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| May 3, 4:38 AM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson | 52 min |
| May 3, 4:54 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 36 min |
| May 3, 5:05 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 25 min |
| May 3, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| May 3, 5:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 24 min |
| May 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| May 3, 7:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 23 min |
| May 3, 8:41 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 34 min |
| May 3, 9:41 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| May 3, 11:17 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 3, 11:20 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 40 min |
| May 3, 11:37 AM CDT | Flash Flood Warning | BMX | Franklin, Marion | 3 hr |
| May 3, 11:58 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 32 min |
| May 3, 12:00 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| May 3, 12:09 PM CDT | Flash Flood Warning | BMX | Winston | 3 hr |
| May 3, 12:20 PM CDT | Flash Flood Warning | BMX | Cullman | 3 hr |
| May 3, 12:32 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 58 min |
| May 3, 1:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| May 3, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 51 min |
| May 3, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 45 min |
| May 3, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.